Michigan, 2011Hail and Damaging Winds in Michigan, June 3 to 4, 2011
June 3 to 4, 2011 · NWS MQT · 3 events in 3 counties and zones
An approaching low pressure system triggered isolated severe thunderstorms along portions of Lake Superior in the late evening of the 3rd and the early morning of the 4th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An approaching low pressure system triggered isolated severe thunderstorms along portions of Lake Superior in the late evening of the 3rd and the early morning of the 4th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 3, 3:23 PM EST, 7 hours 54 minutes earlier.
Area forecast discussion, Jun 3, 3:23 PM EST, 7 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
423 PM EDT FRI JUN 3 2011
.SHORT TERM TO 00Z SUNDAY...
UPPER AIR PATTERN CONSISTS OF A 500 MB RIDGE OVER THE UPPER GREAT
LAKES TO THE SOUTHERN U.S. WITH A TROUGH OVER THE CANADIAN MARITIMES
AND ANOTHER OVER THE WESTERN U.S. WITH A SHORTWAVE LIFTING OUT OF
THE NORTHERN HIGH PLAINS. THE UPPER LEVEL RIDGE SLOWLY MOVES TO THE
EAST AND TO THE LOWER GREAT LAKES THIS PERIOD WITH THE TROUGH IN THE
NORTHERN HIGH PLAINS FLATTENING THE RIDGE.
NAM SHOWS SOME 850-500 MB Q-VECTOR CONVERGENCE AND DEEPER MOISTURE
MOVING THROUGH TONIGHT BEFORE THE MOISTURE MOVES OUT BY SATURDAY
MORNING. NAM SHOWS SOME ISENTROPIC LIFT AND MOISTURE ON THE
I300K-I315K SURFACES THROUGH 06Z TONIGHT...BEFORE THIS MOVES OUT.
ONE THING ABOUT BOTH THE NAM AND GFS...THEY BOTH OVERDO SFC DEW
POINTS LATE THIS AFTERNOON INTO THIS EVENING AS THEY HAVE IWD UP TO
70F FOR A DEW POINT WHICH SEEMS AWFULLY HIGH CONSIDERING THE SFC
TRAJECTORIES ARE FROM THE SOUTH AND THERE ARE NO 70 DEW POINTS EVEN
AT 15Z UNTIL YOU GET TO SE IOWA. THE TRAJECTORY TO BRING THIS IN IS
WRONG. CLOSEST 60 DEW POINT IS IN ASX NOW. WITH HIGHER DEW POINTS
COMING IN...CAPE WILL GO UP...BUT NOT AS MUCH AS THE NAM AND GFS
HAVE WHICH HAS ML CAPE UP TO 2500 J/KG THIS AFTERNOON AND EARLY
EVENING INTO THE WESTERN CWA. THIS AGAIN SEEMS OVERDONE DUE TO THE
OVERFORECASTED DEW POINTS BY THE MODELS. THE ECMWF IS BETTER AND
BRINGS DEW POINTS TO THE MID 60S OVER THE FAR WEST WHICH SEEMS MORE
REASONABLE. ECMWF BRINGS MLCAPE UP TO 2000 J/KG AT 00Z BETWEEN IWD
AND IMT AND THIS IS MORE REASONABLE. NAM SHOW WET BULB ZERO HEIGHTS
TO 12000 FEET AND -20C HEIGHTS ABOUT 23000 FEET. SLIGHT RISK OF
SEVERE THUNDERSTORMS SEEMS WARRANTED FOR THIS EVENING AS CAPE VALUES
ARE AT THEIR HIGHEST...WINDS OFF THE SFC ARE STRONG AND WOULD NOT
TAKE MUCH TO BRING THEM DOWN. COULD EVEN SEE SOME HAIL WITH THE
THUNDERSTORMS AND THAT LOOKS WARRANTED AS WELL. BEST INSTABILITY AND
MOISTURE SEEM TO BE TO THE WEST AND SOUTH THIS AFTERNOON AND
EVENING. WILL BE INTERESTING TO SEE WHAT HAPPENS. RIGHT NOW
THOUGH...SEEMS LIKE THERE IS AN AWFUL LOT OF ELEVATED INSTABILITY
AND LEFTOVER CONVECTIVE DEBRIS TO WORK THROUGH FIRST.
FOR THIS FORECAST...DID NOT REALLY CHANGE MUCH TO THE GOING
FORECAST. HAVE BAND OF POPS GOING THROUGH TONIGHT AND THEN WILL
CONTINUE TO BE DRY FOR SATURDAY. COLD AIR REALLY DOES NOT COME IN
FOR SATURDAY. DID NOT MAKE MANY CHANGES TO TEMPERATURES.
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
WE WILL BEGIN SATURDAY NIGHT WITH ZONAL FLOW AT 500MB...WITH THE
LARGE LOW STUCK OVER CENTRAL CANADA...AND HIGH PRESSURE OVER THE
GULF STATES. ADDITIONAL BOOKEND LOWS WILL BE LOCATED JUST OFF THE
WEST AND EASTERN COASTLINES. EXPECT THE PACIFIC 500MB LOW TO MOVE
LITTLE THROUGH TUESDAY...BEING PUSHED NE AS THE LARGE RIDGE BUILDS
THROUGH THE CENTRAL AND NORTHERN PLAINS. THE APEX OF THE 500MB RIDGE
WILL STRETCH NORTHWARD THROUGH THE UPPER GREAT LAKES FROM 00Z UNTIL
18Z WEDNESDAY. IT WILL BE A SIMILAR STORY AT THE SFC...WITH HIGH
PRESSURE OVER THE NORTHERN PLAINS SLOWLY MOVING OVERHEAD
SUNDAY...BEFORE DROPPING TO THE LOWER GREAT LAKES ON MONDAY. EXPECT
DRY WEATHER TO REMAIN THROUGH SUNDAY EVENING.
FORECAST MODELS...AT LEAST WRT UPPER MI...ARE CONSISTANT THROUGH
TUESDAY NIGHT. AS A RESULT...A BLEND OF AVAILABLE GUIDANCE LOOKS
REASONABLE THROUGH THIS TIME. HAVE INCREASED THE LIKELYHOIOD FOR
TSRA MONDAY AFTERNOON AS THE SFC HIGH EXITS TO THE EAST.
BY 00Z TUESDAY THE 03/06Z GFS ATTEMPS TO SLIDE A CUT OFF LOW INTO
SOUTHERN MANITOBA. WHILE THE CANADIAN AND ECMWF AGREE WITH THE
ORIGINAL FORMATION OF THIS FEATURE TUESDAY NIGHT OVER NE MT AND
SOUTHERN SASKATCHEWAN...THEY OPEN IT UP AND RETURN IT TO THE MEAN
FLOW ON WEDNESDAY. SO...WILL HEDGE THE FORECAST CLOSER TO THE ECMWF
FOR MID WEEK. THE RESULT WOULD A WEAKER 500MB RIDGE OVERHEAD
WEDNESDAY...AND A WEAKER THROUGH SLIDING THROUGH LATE WEDNESDAY INTO
THURSDAY. THE SFC REFLECTION IS A SLIGHTLY DEEPER AND
SLOWER LOW OFF THE GFS. THE CANADIAN AND ECMWF WOULD BRING THE SFC
LOW TO WESTERN LAKE SUPERIOR BY 12Z WEDNESDAY...PUSHING IT TO LAKE
HURON AND LOWER MI BY 06Z THURSDAY. THE GFS ON THE OTHERHAND WOULD
SLIDE THE LOW OVER AND JUST NORTH OF LAKE SUPERIOR DURING THE
DAYTIME HOURS THURSDAY. AS A RESULT...GOING CLOSER TO THE
ECMWF...WILL KEEP THE BEST CHANCE OF RAIN/SHOWER ACTIVITY FROM
TUESDAY EVENING THROUGH WEDNESDAY.
EITHER WAY...THE 500MB RIDGE WILL LIKELY BOUNCE BACK THURSDAY NIGHT
INTO FRIDAY...IN ADVANCE OF ANOTHER TROUGH THAT LOOKS TO CUT
OFF/DEEPEN SLIGHTLY OVER THE NORTHERN PLAINS FRIDAY AFTERNOON. AS A
RESULT...A DRY FORECAST LOOKS REASONABLE THURSDAY AND THURSDAY NIGHT.
OVERALL...MODERATE TO SLIGHTLY ABOVE NORMAL CONFICENCE EXISTS IN THE
ACCURACY OF THE AVAILABLE FORECAST MODELS.
&&
.AVIATION /FOR THE 18Z TAF ISSUANCE/...
A COLD FRONT WILL COME THROUGH BOTH SITES LATE TONIGHT AND SWITCH
THE WIND. BEFORE THEN IN THE EVENING...LLWS IS EXPECTED AT BOTH
SITES AS WINDS ARE STRONG OFF THE SFC. AS THE COLD FRONT NEARS...A
BAND OF PCPN WILL BREAK OUT. PUT IN CB GROUP FOR NOW WITH SHRA SINCE
NOT CONFIDENT WHERE THE STORMS WILL SET UP QUITE YET. AS WINDS
SWITCH TONIGHT...FOG AND STRATUS OFF LAKE SUPERIOR WILL COME INTO
CMX AND LOWER CIGS TO MVFR. THIS SHOULD CLEAR EARLY IN THE MORNING
AS DRIER AIR WORKS INTO BOTH SITES. VFR CONDITIONS WILL PREVAIL FOR
MOST OF THE PERIOD AT CMX AND FOR ALL OF THE PERIOD AT SAW.
&&
.MARINE /FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE/...
WINDS WILL CONTINUE TO COME DOWN ACROSS THE LAKE AS A LOW PRESSURE
SYSTEM OVER CANADA STAYS FAR ENOUGH AWAY TO KEEP THE WINDS ALOFT AND
NOT TO THE WATER SURFACE. THERE COULD STILL BE A FEW GALE FORCE
GUSTS ON LAKE SUPERIOR THIS AFTERNOON. CANCELLED THE GALE WARNING AS
A RESULT. SOUTHWEST TO WEST WINDS OF 25 KNOTS ARE EXPECTED SATURDAY
BEHIND THE TROUGH. NO GALES SEEN THROUGH THE REST OF THE FORECAST
PERIOD.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&
SHORT TERM...07
LONG TERM...KF
AVIATION...07
MARINE...07
Hazardous weather outlook, Jun 3, 3:07 PM EST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
407 PM EDT FRI JUN 3 2011
MIZ001>007-009>014-084-085-041200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
407 PM EDT FRI JUN 3 2011 /307 PM CDT FRI JUN 3 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TONIGHT
THUNDERSTORMS WILL REMAIN POSSIBLE...ENDING WEST AFTER MIDNIGHT.
THE STRONGER STORMS MAY BE CAPABLE OF PRODUCING DAMAGING WINDS AND
LARGE HAIL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF THUNDERSTORMS MONDAY...AND AGAIN TUESDAY NIGHT
THROUGH WEDNESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF HEAVY RAINFALL AND HAIL WOULD BE GREATLY APPRECIATED.
LSZ162-240>251-263>267-041200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
407 PM EDT FRI JUN 3 2011 /307 PM CDT FRI JUN 3 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TONIGHT
A FEW GALE FORCE GUSTS TO 35 KNOTS WILL BE POSSIBLE...MAINLY ACROSS
CENTRAL LAKE SUPERIOR EARLY.
THUNDERSTORMS WILL BE POSSIBLE...ENDING WEST AFTER MIDNIGHT. THE
STRONGER STORMS MAY BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE
HAIL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-041200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
407 PM EDT FRI JUN 3 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS...WITH THE STRONGER STORMS CAPABLE
OF PRODUCING DAMAGING WINDS AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF THUNDERSTORMS MONDAY INTO MONDAY EVENING...AND
AGAIN TUESDAY NIGHT THROUGH WEDNESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
KF
In the hours before
Special weather statement, Jun 3, 10:19 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1119 PM EDT FRI JUN 3 2011
MIZ001>003-040445-
HOUGHTON-KEWEENAW-ONTONAGON-
1119 PM EDT FRI JUN 3 2011
...SIGNIFICANT WEATHER ALERT FOR HOUGHTON...KEWEENAW AND ONTONAGON
COUNTIES UNTIL 1245 AM EDT...
AT 1113 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A SEVERE THUNDERSTORM OVER LAKE SUPERIOR 23 MILES NORTH OF SILVER
CITY...OR 23 MILES NORTHWEST OF ONTONAGON. THIS STORM WAS MOVING
EAST AT 40 MPH.
HAIL UP TO GOLFBALL SIZE AND WINDS TO 60 MPH ARE LIKELY OCCURRING
WITH THIS STORM.
PEOPLE IN NORTHEASTERN ONTONAGON...NORTHERN HOUGHTON AND SOUTHERN
KEWEENAW COUNTIES...INCLUDING THE CITIES OF CALUMET...LAURIUM AND
MOHAWK...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
JLA
Thunderstorm Wind, Houghton
- When
- June 3, 11:17 PM EST to 11:20 PM EST
- Where
- Houghton County, Beacon Hill
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 47.130, -88.820
Wind gust measured from the northwest by the Freda spotter.
Hail, Keweenaw
- When
- June 3, 11:50 PM EST to 11:52 PM EST
- Where
- Keweenaw County, Mohawk
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 47.300, -88.370
Thunderstorm Wind, Alger
- When
- June 4, 2:30 AM EST to 2:33 AM EST
- Where
- Alger County, 0.79 mi NNE of Grand Marais
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.680, -85.972
Wind gust measured by the Grand Marais GLOS station.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Tennessee, June 3 to 5, 20114 deaths · 2 events
- Hail and Damaging Winds in Florida, June 3 to 7, 2011$51,000 · 1 in hail · 16 events
- Damaging Winds in Mississippi, June 3, 2011$78,000 · 65 kt wind · 5 events
- Damaging Winds and High Wind in New Mexico, June 3 to 4, 2011$50,000 · 78 kt wind · 4 events
- Tornadoes and Hail in North Dakota, June 3, 2011EF1 · 13 events
- Flash Flood and Flooding in Montana, June 3 to 28, 201115 events
- Hail and Damaging Winds in Kansas, June 3 to 4, 201176 kt wind · 10 events
- Hail and Damaging Winds in Georgia, June 3, 2011$4,000 · 1.75 in hail · 8 events
- Marine Thunderstorm Winds in Lake Superior, June 3 to 4, 201152 kt wind · 6 events
- Hail and Damaging Wind in Minnesota, June 3, 20111 in hail · 3 events
- Hail in Kansas, June 3, 20110.88 in hail · 3 events
- Hail in Wisconsin, June 3, 20111 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321934, 321935, 321936.